Thunderstorm Wind, Bergen
- When
- August 6, 4:25 PM EST
- Where
- Bergen County, North Arlington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.783, -74.133
As a severe thunderstorm moved north, it produced high winds that downed large tree limbs in North Arlington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a severe thunderstorm moved north, it produced high winds that downed large tree limbs in North Arlington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 6, 3:20 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 420 PM EDT WED AUG 6 2003 .SHORT TERM (TONIGHT-FRI)...RUNNING A LITTLE LATE WITH ATTENTION DIVERTED TOWARD CONVECTION FIRING UP ALONG BOUNDARY EXTENDING FROM INTO LOWER HUDSON VALLEY AND NE NJ...AND ALONG SEA BREEZE IN MONMOUTH COUNTY NJ. ACTIVITY LESS WIDESPREAD THAN THAT OF YESTERDAY...BUT WILL HAVE TO WATCH FOR PULSE SEVERE (LARGE HAIL ALREADY REPORTED JUST TO OUR W...THANKS PHI) AS WELL AS LOCALLY HEAVY RAINS/TRAINING CELLS. THEN A QUIET OVERNIGHT PERIOD AND EARLY MORNING THU BEFORE MORE DIURNAL CONVECTION FIRES UP THU AFTERNOON. WILL MOVE UP LIKELY POP INTO LATE THU NIGHT AS LEFT EXIT REGION OF H3 JET AND H5 VORT ENTER OUR WESTERN ZONES PER ETA...THEN CONTINUE LIKELY POP THROUGHOUT ON FRI AS FRONTAL WAVE MOVES ACROSS (COULD END UP BEING MUCH LIKE YESTERDAY). && .LONG TERM (FRI NIGHT-WED)...NOT MUCH CHANGE FROM PREVIOUS FORECAST...WITH CHANCES OF AFTERNOON AND EVENING CONVECTION AND SLIGHTLY BELOW NORMAL TEMPS. MOISTURE CONVEYOR BELT BETWEEN UPPER TROUGH TO OUR W AND WESTERN ATLANTIC RIDGE SHOWS LITTLE SIGN OF BREAKING DOWN UNTIL THE MIDDLE OF NEXT WEEK PER MRF...NOT A HIGH CONFIDENCE FORECAST AS ECMWF HANGS TOUGH WITH UPPER TROUGH OVER GREAT LAKES. .MARINE...SMALL CRAFT ADVISORY WILL CONTINUE ON THE OCEAN WATERS FOR ROUGH SEAS...HOWEVER WE HAVE SEEN THE OBSERVED SEA HEIGHTS COME DOWN A BIT AND THESE SEAS ARE NOW MARGINAL. SEAS WILL LIKELY STAY IN ABOUT THE 4 TO 5 FT RANGE FOR THE NEXT COUPLE OF DAYS. WINDS WILL REMAIN LIGHT FOR THE TIME BEING. && .AVIATION...CIGS AND VSBYS OUTSIDE OF CONVECTION ARE VFR. SCT SHOWERS AND THUNDERSTORMS WILL CONTINUE WEST OF NASSAU COUNTY ON LONG ISLAND AND FAIRFIELD COUNTY IN CONNECTICUT...WITH ISOLD ACTIVITY OR LESS EAST OF THOSE COUNTIES. MVFR CIGS AND VSBYS SHOULD ACCOMPANY THE CONVECTION. COVERAGE OF CONVECTION SHOULD DISSIPATE TOWARD DARK...AND TAPER OFF SHORTLY AFTER. OVERNIGHT...EXPECT MVFR VSBY AND IFR CIGS WITH AREAS OF BR. && .RADAR...CONTINUES TO OPERATE IN THE TROPICAL Z/R RELATIONSHIP. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...SMALL CRAFT ADVISORY FOR ROUGH OCEAN SEAS...ANZ355-353-350. &&
CTZ005>012-NJZ002>006-011-NYZ067>081-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 400 AM EDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY A PERSISTENT WEATHER PATTERN WILL RESULT IN SHOWERS AND THUNDERSTORMS TODAY. BECAUSE THE AIR IS SO MOIST...HEAVY DOWNPOURS ARE POSSIBLE WHICH CAN RESULT IN LOCALIZED STREET FLOODING. IN ADDITION...RUNOFF FROM THESE STORMS WILL RESULT IN RISES ON AREA RIVERS AND STREAMS. THE COMBINATION OF OCEAN SWELLS AND SOUTHERLY WINDS HAVE CREATED DANGEROUS CONDITIONS FOR BOATERS AND SWIMMERS ALONG THE SOUTH SHORE OF LONG ISLAND. THE NATIONAL WEATHER SERVICE CONTINUES THE SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN WATERS FOR OBSERVED WAVE HEIGHTS AND SWELLS AROUND 6 FT. IN ADDITION...LIFE GUARDS AT OCEAN BEACHES HAVE REPORTED STRONG RIP CURRENTS ALONG THE SOUTH SHORE OF LONG ISLAND. .DAYS TWO THROUGH SEVEN... WIDESPREAD HEAVY DOWNPOURS MAY BE POSSIBLE ON FRIDAY...OTHERWISE SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
NJZ003-004-NYZ069-062000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 320 PM EDT WED AUG 6 2003 AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER TOTOWA...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL MOVE ACROSS EASTERN PASSAIC AND BERGEN COUNTIES AND INTO ROCKLAND COUNTY IN NEW YORK BY 4 PM. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF...HALEDON...HAWTHORNE...PROSPECT PARK...PATERSON AROUND 325 PM... NORTH HALEDON AROUND 330 PM... HAIL UP TO ONE HALF INCH IN DIAMETER AND LOCALLY GUSTY WINDS ARE EXPECTED WITH THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS.
CTZ005>012-NJZ002>006-011-NYZ067>081-070230- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 438 PM EDT WED AUG 6 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THIS EVENING. SCATTERED THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THIS EVENING COULD PRODUCE LARGE HAIL AND STRONG WINDS...AS WELL AS HEAVY RAINS WHICH COULD CAUSE LOCALIZED STREET FLOODING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV GOODMAN
The Philadelphia radar (KDIX), 96 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374413.